Well, then consider checking out the acid reflux idea. There are some meds you could take to minimize or avoid reflux -- from Tums all the way to omeprazole (generic Prilosec) or Zegerid (both which suppress acid in the stomach). Just another idea for you to pursue if you wish. Here's a WebMD article to get you started: http://www.webmd.com/heartburn-gerd/features/6-tips-ease-exercise-heartburn
P.S. I forgot to add -- if you are indeed refluxing during exercise, know that using Symbicort in particular will promote that.
Bronchodilators, especially the long-acting ones, tend to relax the lower esophageal sphincter (LES), which makes it easier for stomach acid to reflux. To some extent short-acting bronchodilators like albuterol also promote relaxation of the LES, but not as badly as the long-acting bronchodilators unless albuterol is used often.View Thread
I do know there are allergists out there that do in-office testing for exercise induced asthma -- my allergist has a treadmill in his office and does do the testing. You might call around and find one so that they can make you exercise and see if they can provoke your symptoms in the office.
Have you taken Symbicort prior to engaging in exercise? Symbicort contains a long-acting bronchodilator which usually takes effect within 15 minutes, and will last for 12 hours thereafter. I used to use Symbicort (to control asthma) and the long-acting bronchodilator worked well for me.
When you say that the inhalers were of no real help, how often were you taking them, and when? (I assume those were albuterol inhalers.)
Here's something to try (discuss with your doctor first) -- take Symbicort (2 puffs) a half hour before going out to exercise. If you are exercising in cold, get something over your mouth/nose to warm and humidify the air. I usually use a fleece neck gaiter or balaclava, but you could use a scarf or a mask. Then, after exercise, take 2 puffs of the albuterol inhaler every 4 hours until your symptoms go away. The combo of the before and after treatment should lessen the duration and severity of your symptoms.
Also, have your doctor check your inhaler technique. When you haven't used an inhaler before it can be tough to get the inhale coordinated with the inhaler, which can result in the med staying in your mouth and not getting to your lungs. Using a spacer attached to the inhaler (albuterol or Symbicort) could help.
There is something else that comes to mind apart from EIA, and that is that strenuous exercise can cause acid reflux. You can Google and read more about that. Stomach acid can be refluxed far enough up the esophagus that you aspirate it, which of course irritates the lungs and causes asthma-like symptoms. I haven't read a lot on this but it appears there are various tips you could try to reduce reflux, from diet/timing of eating before exercise all the way up to using reflux meds.
Hope these thoughts help you explore other options. Take care & good luck. Judy (long-distance biker with asthma)View Thread
Amcate, I haven't had exactly that, but I have sensitive skin that often itches madly with no apparent cause. I also used to get itching and hives after exercising, but that has stopped since I'm taking Zyrtec every day. My skin is definitely worse in winter, too. I try to use nonscented creams like Curel Dry Skin or Aveeno Unscented frequently.
From the reading I've done, people with allergies often have skin that is more permeable than other, non-allergic people, and allergens and other small particles are able to penetrate and cause a reaction. Are you allergic to something that is omnipresent in the environment, like mold or dust mites? The article I read pointed to dust mites as a culprit.
I also recall reading that, when released in large amounts, histamine can cause pain.
It does sound as though you may be getting hives when taking a bath. From my reading on hives, sometimes an acid reflux med (H2 blocker like Zantac) is added to an antihistamine (which is an H1 blocker) to treat chronic hives.
Maybe a consult with another allergist would help. This is clearly a quality of life issue for you (as it would be for most people) and it deserves investigation as to the cause(s).
The other thing that comes to mind when I think of 'the feeling of 'skin on fire' is nerve damage. Do you have other medical conditions that could cause nerve damage?
Hope these few thoughts help. Take care & good luck. JudyView Thread
I totally agree with what coughy16 wrote. It won't be this bad forever!! Take heart.
Like you, I was frustrated with all the new rules I had to follow with asthma...it really restricted my life, and I was very resentful of all the things I had to avoid or couldn't do any more. Sometimes I just did the prohibited things anyway....and paid for it with worse asthma.
Starting allergy shots back in 2006 was the best thing I ever did. So many things I used to react to no longer bother me, or don't bother me as much or as long. I bet my asthma has improved about 75%, or more, since the allergy shots took full effect.
I also agree with coughy16 about getting a good allergist. My first one was lousy, but then I found my current one. He has brought me from poor health/out of shape to being in great health/fit enough to bike long distances. He's just stellar. (It helps a lot that he has asthma/allergies himself and knows what it's like!)
Hope these thoughts help. Hang in there!! JudyView Thread
Every patient is different, so it probably isn't very useful to compare yourself to others who have had bronchitis.
I get bronchitis about once a year, usually after a cold. Sometimes I get antibiotics and steroids, sometimes antibiotics and I simply increase my normal asthma medications. The last time I had it, just a few weeks ago, I was prescribed 7 days of Biaxin and no oral steroids; I just increased the dose of my asthma meds.
If you aren't feeling much better after finishing the antibiotics and steroids, then revisit your doctor for further treatment. Hope this helps. Take care & good luck. JudyView Thread
Have you tried wearing a mask or scarf over your nose and mouth when exercising? I'm thinking about playing hockey either in the outside cold or a cold indoor rink. Either a Polartec fleece neck gaiter worn over nose and mouth, or a thinner balaclava might work (and be good for hockey, where you probably don't want to wear a scarf).
When my asthma was worse I've used both the neck gaiter and the balaclava at different times (while skiing or snowshoeing), and this works to reduce or eliminate the reaction. The theory is that wearing those warms and humidifies the air you're breathing in, so your lungs won't react.
How long in advance of exercise do you use Singulair or the bronchodilators Serevent or salbutamal?
Also, if your reactions are increasing like this, it might mean that you need to take a daily controller medication like the Symbicort, Pulmicort or Asmanex, in addition to the bronchodilators in advance of exercise. Sometimes it takes awhile for the controllers to reduce the lung inflammation and make your lungs less reactive.
Hope this helps. Take care & good luck. JudyView Thread
Was your daughter prescribed inhaled steroids? (e.g., brand names Flovent, Pulmicort) Or oral steroids? (generic prednisone, prenisolone, etc.)
If so, and if the dose is small, then the side effects will be minimal to nonexistent. My son's allergist said that Flovent, an inhaled steroid, is the best for kids as it stays in the lungs and doesn't have an effect outside the lungs.
Oral steroids have more side effects, especially if taken long-term, but sometimes a short 2 week course of oral steroids is necessary to quickly and strongly control an asthma attack. The risk from the oral steroid is less than the great benefit that you get from quickly controlling what could be a dangerous asthma attack.
You might want to search Amazon for a book that really helped me when my son was first diagnosed with asthma and allergies. It's called "What Your Doctor May Not Tell You About Children's Allergies and Asthma." It's a little older (2003) so not current on the new medications out there, but the insights into how asthma affects kids are excellent and timeless.
Because you find that Claritin doesn't last long enough, you might try Zyrtec instead (it's generic and OTC). Most people find Zyrtec to be a tremendous help with their allergies, and may likely improve your asthma triggered by allergies.
I hope that allergy shots help you. I'm starting my 7th year of allergy shots and my allergies and asthma just keep getting better and better. I hope that is your experience, too.
Definitely your mom and sister should have told you sooner to be treated by an allergist/immunologist since those kind of doctors are the experts in allergic disease.
Hope this information helps you. Take care & good luck. JudyView Thread